The Lupus Forum banner
1 - 12 of 12 Posts

·
Registered
Joined
·
191 Posts
Discussion Starter · #1 ·
Does anyone have tips for getting rid of these. My throat has been covered for the last 2 moths, I have a horrible scabby patch on my face and now I've got a huge one on my lip. I feel rubbish and look as bad as I feel which makes me feel worse.

Wendy
 

·
Registered
Joined
·
15,684 Posts
Hi Wendy,

Sorry you are still suffering. I would go back and see the GP and request some meds for this. Aclivor is used to treat herpes simplex (cold sores) I believe and you can get pills to treat the virus that you can take.

love
Lily
 

·
Registered
Joined
·
528 Posts
Hi Wendy,

I am sorry to hear you aren't feeling well. I don't get cold sores, so I don't have any remedies to offer. I think Lily made a good suggestion to go back to your doctor and see what they can prescribe.
 

·
Registered
Joined
·
360 Posts
Let me second that suggestion to get a prescription for acyclovir. It's what I use and though I hated adding yet another pill to my mix, it's the only thing that keeps the cold sores under control. As soon as the lupus meds kicked in, the cold sores started and I'm now taking 2 or 3 acyclovir a day to keep them away. There is also an acyclovir ointment, but I don't find it very helpful.
 

·
Registered
Joined
·
191 Posts
Discussion Starter · #5 ·
Out of interest which meds triggered the coldsores. I'm on plaquenil and venlafaxine for depression. Nothing else - so could it be one of those?
 

·
Registered
Joined
·
85 Posts
I dont have a lot of trouble w/cold sores but when i do get them they tell me to gargle sea salt. It seems to help a little but tasts gross. I've never had them on my face though, do you have discoid or is it a med that is causing it?
 

·
Registered
Joined
·
360 Posts
If it's truly a cold sore, they are often brought on by the medications that suppress the immune system. In my case the MTX brought them out. I'm off MTX now (I think) and I'm hoping the Imuran won't continue to do what the MTX did, although it also suppresses the immune system. Not everyone gets them, but if you ever had them before the meds (like during your period or when you're run down) then you're more likely to get them during suppression therapy. I'm no expert, but I believe Plaq. will not cause them because it's a type of antibiotic. I don't know about the other medication. I'd do a Google check for side effects.
 

·
Registered
Joined
·
15,684 Posts
Jesse wrote:

I'm no expert, but I believe Plaq. will not cause them because it's a type of antibiotic
True Plaquenil should not cause them, just wanted to correct that it's not an antibiotic though :)

I looked up Effexor (Venlafaxine) and it's not listed as a side effect of that either.

It's worth trying the Acyclovir though.

love
Lily
 

·
Registered
Joined
·
360 Posts
Thanks for the clarification, Lily. My drug insert and a couple of web sites calls Plaquenil a "class of antibiotic used to treat malaria and certain autoimmune diseases......." but most of the sites refer to it as an antimalarial and not an antibiotic.
 

·
Registered
Joined
·
14,661 Posts
I hope you can get shot of the nasty things.
The Imuran ( azathioprine) is in the immunosuppressant group of meds although at the lower doses I doubt most people are aware of a higher rate of infections. I think that a generally low state with stress, fatigue and maybe post infection or any incident that taxes the immune system can cause cold sores to erupt.

That is so strange, but when I googled (Plaquenil antibiotic uses) I did find 3 sites refering to it as an antibiotic. They were not lupus specialist sites though. One is throughly disreputable because its about a highly dubious way out treatment theory and another, emedtv, can't be reliable because it says very wrongly

Plaquenil is approved to treat SLE and discoid lupus and should be used only when other lupus medications that are less likely to cause serious side effects have failed.
The other was a Lyme disease site

I suppose it depends what you call an antibiotic because the anti malarials do have some similar actions as they change the chemical Ph balance of the cells. Dr Wallace says that Quinacrine/ Mepacrine has anti parasitic, antiviral, antiprotozoan, antibacterial, antifungal actions. It can prevent resisance to certain antibiotics and increase interferon producion and perhaps prevent pneumo cystis infection. He notes that ceasing chloroquine has been associated with increases of viral infection.

The other stated use of Quinacrine is ghiardiasis for which it is still used in vet practice. The vet grade has to be purified for human use.
It is also speculated that it might be useful for treating prion infections like BSE, mad cow disease. Finally the chloroquines "inhibit replication of HIV in T- cells and monocytes which may account for the negative association of SLE and AIDS".
But anyway Plaquenil isn't an antibiotic as we are used to the term nor is it an immunosuppressant which it's often misleadingly classed as.
Cheers
Clare
 

·
Registered
Joined
·
163 Posts
Hi Wendy,
Sorry I don't have any answers for you. I just wanted you to know that you're not alone. I have had three cold sores in a row. As soon as one heals I get another.

I have noticed that my stomach feels raw and gripy for a day or two before I get one. Have you noticed any stomach symptoms? Don't know if it's related in any way but it seems odd to me.

Take care,
Mary
 

·
Registered
Joined
·
191 Posts
Discussion Starter · #12 ·
Hi Mary,

yes I often have a bit of discomfort before I gt coldsores - however, my throat has been ulcerated for 3 months now and I've sort of got used to the abdominal achyness.

My mouth has now healed but the blisters/rash on my face and throat have not so I went back to my GP. The has taken a throat swab and is considering whether to send me back to the Rheumy. Oh well.

Wendy
 
1 - 12 of 12 Posts
Top